Montana, 2017High Wind in Montana, February 11, 2017
February 11, 2017 · NWS GGW · 1 event in 1 county or zone
An Alberta clipper weather system moved over the region with some of the winds from the associated jet streak easily mixing down to the surface across portions of northeast Montana. Strongest winds were limited locally to the downslope area of the Little Rocky Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta clipper weather system moved over the region with some of the winds from the associated jet streak easily mixing down to the surface across portions of northeast Montana. Strongest winds were limited locally to the downslope area of the Little Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 11, 2:32 AM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Feb 11, 2:32 AM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
232 AM MST Sat Feb 11 2017
.SHORT TERM...for northeast Montana...today through Mon...
Cold front is moving through Eastern Montana early this morning
with an intensifying surface low over Southern Saskatchewan. and
intensifying. This low is expected to move east into SW Manitoba
by afternoon. There will be a tight surface pressure gradient
between the low and high pressure centered over SW Montana. This
will bring strong west to northwest winds across Northeast
Montana today. Will continue the High Wind Warning for today
which covers Southern Phillips, Southern Valley, Petroleum, and
Garfield Counties with the strongest winds south of highway 2. 850
mb winds around 50 knots will likely mix to the surface there. 850
mb wind will be somewhat weaker to the east today.
Areas south of the Missouri River will have a few rain and snow
showers this morning with the cold front. A shortwave trough moves
through the area this afternoon which could bring some light rain
and snow showers.
Winds will diminish tonight as high pressure builds into Eastern
Montana. That high will keep skies mostly clear over the region on
Sunday.
A shortwave trough on WNW flow aloft will bring a dry cold front
through the area Sunday Night and Monday morning and high pressure
will build back into Eastern Montana Monday afternoon with dry
weather continuing. Forrester
.LONG TERM...Mon night through Sat...
From Monday night through Friday morning, northeast Montana will
enjoy a prolonged period of warm and dry weather as a strong
ridge of high pressure dominates across the western and central CONUS.
The next chance for precipitation will arrive Friday through
Saturday by way of a new round of Pacific disturbances riding up
and over the northern Rockies. Looks like a mix of rain and snow
showers depending on the time of day.
Expect nearly steady daily temperatures with highs in the 40s and
50s and lows in the 20s.
Not expecting any particularly windy period with overall winds
near or below 15 mph throughout the extended forecast period.
BMickelson
&&
.AVIATION...
Synopsis: An Alberta clipper-type system will move through the
area today. The associated jet streak and tight pressure gradient
will lead to strong and gusty winds easily mixing down to the
surface across northeast Montana today.
Flight Conditions: VFR, but wind shear and cross winds will be of
much greater concern.
Winds: At a level of 2000 feet, expect wind shear of at least 40
knots to impact aircraft. At the surface, from morning through
afternoon today, expect westerly winds to increase into the 30G40
KT range, creating cross wind problems for all north-south
oriented runways. Sometime after 02Z or 03Z, expect winds to
diminish back down below 15 kts.
BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
Petroleum...Southwest Phillips.
&&
weather.gov/glasgow
Hazardous weather outlook, Feb 11, 3:21 AM MST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
321 AM MST Sat Feb 11 2017
MTZ018>020-023>027-059-061-062-120000-
Daniels-Sheridan-Western Roosevelt-McCone-Richland-Dawson-Prairie-
Wibaux-Northern Phillips-Northern Valley-Eastern Roosevelt-
321 AM MST Sat Feb 11 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
* Potential Impacts: Strong winds.
* Timing: This morning through this afternoon.
* Wind: West winds 25 to 30 mph with gusts to 45 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
MTZ016-017-021-022-060-120000-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Southwest Phillips-
321 AM MST Sat Feb 11 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
* Potential Impacts: Strong winds could cause damage to trees.
Travel will be difficult...especially for high profile vehicles.
* Timing: This morning through this afternoon.
* Wind: West winds 30 to 40 mph with gusts up to 60 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
High Wind, Little Rocky Mountains
- When
- February 11, 8:00 AM MST to 11:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Steady hourly sustained winds of at least 40 mph persisted through the mid-morning hours at the Malta South US-191 DOT site, with the peak wind gust of 64 mph recorded at 10:45 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, February 11 to 13, 2017$549 million · 2 events
- Flood in Montana, February 11 to 12, 20171 event
- Wildfire in Texas, February 11, 20171 event
- High Wind in Montana, February 11, 201750 kt wind · 1 event
- Wildfire in Texas, February 11, 20171 event
- Flash Flood in California, February 11, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669467.